Virginia, 2018

Damaging Wind in Virginia, July 21, 2018

July 21, 2018 · NWS RNK · 1 event in 1 county or zone

During the afternoon and evening of the 21st, the influence of an area of high pressure weakened, while the influence of an approaching frontal boundary strengthened. The result was the development of isolated to scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

During the afternoon and evening of the 21st, the influence of an area of high pressure weakened, while the influence of an approaching frontal boundary strengthened. The result was the development of isolated to scattered showers and thunderstorms. One of these storms increased to severe levels and generated damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 21, 7:46 PM EST, 29 minutes earlier.

Area forecast discussion, Jul 21, 7:46 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
846 PM EDT Sat Jul 21 2018

.SYNOPSIS...
A wedge of high pressure east of the Appalachians will gradually
weaken tonight in advance of low pressure approaching from the
northwest. This system will cross the region Sunday before
spilling to the south by early next week. Scattered showers and
storms will accompany this system today before rainfall becomes
more widespread Sunday and through the first part of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 800 PM EDT Saturday...

Convergence between easterly low level flow on the east side of
the mountains and westerly flow associated with approaching
upper level trough is resulting in scattered showers/storms
across the mountains this evening. Upper level winds are out of
the west, so this activity will drift east into the foothills
and piedmont before dissipating during the overnight.

Once the precipitation wanes after midnight, fog formation will
be possible, particularly in areas which receive rain. Low level
stratus is also possible late tonight and early Sunday.

Upper level closed low will continue to sink south toward the
gulf tomorrow, providing plenty of moisture ahead of the front
before it finally stalls out to the east of the region by the
end of the period. A short wave rotating around the upper level
low could get get showers and thunderstorms started earlier than
in a typical diurnal pattern which would reduce heating during
the day and also the severe threat. Shower and thunderstorm
coverage will peak during the afternoon into evening hours and
will be more widespread than on Saturday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Saturday...

Blocky pattern remains in place with an upper ridge over the
Atlantic and stacked closed low sinking south toward the Gulf
coast with a distinct wedge signature in place through the period.
This will gradually establish very deep moisture transport into
the region with a well developed conveyor of southeasterly low
level winds. This moisture will ride up over the top of the wedge
and generate a good amount of isentropic lift along and east of
the Appalachians. The end result will be persistent and
occasionally heavy rain developing over the region, especially
along and east of the Blue Ridge with some local enhancement
from orographic effects possible.

Rainfall totals of 1 to 3 inches by daybreak Wednesday appear
quite attainable. However, this wet period is arriving after a
couple of weeks of hot and relatively dry conditions, so soils will
be eager to absorb a good amount of water and this will help temper
runoff. Local hydro issues will be possible if rain rates become
excessive, but at this time larger scale flooding problems do not
look likely through Tuesday night.

Given the wedge and expected cloud cover high temperatures will
be running a bit below normal through the first part of next week,
though mins will be around normal.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM EDT Saturday...

Once the closed low reaches the Gulf coast, it will open up and
become assimilated into the mean flow as another closed low moves
across southern Canada to near Hudson Bay by the end of next week.
However, the net result will keep us in a wet pattern as a stalled
frontal boundary develops over the Appalachians and central mid
Atlantic region on the periphery of high pressure over the Atlantic.
This is a more typical summertime pattern and will yield ample
amounts of instability with lower amounts of shear in southwesterly
low level flow. Expect daily rounds of thunderstorms with locally
heavy rain and a severe threat generally dependent on storms that
can organize into lines and/or clusters. Will have to see where
the heaviest rain occurs early in the week to get a handle on
where a flood threat may materialize later in the week.

Temperatures will warm steadily through the middle of next week
with highs by Friday in the upper 80s/near 90 east of the Blue
Ridge and in the low/mid 80s to the west.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 800 PM EDT Saturday...

An upper level trough over the Ohio Valley will result in
scattered to numerous showers and thunderstorm the next several
days with greatest coverage during the afternoon and evening
hours. This will result in highly variable flight conditions. In
addition, shallow easterly low level winds may allow for the
formation of fog/stratus along the Blue Ridge late tonight and
early Sunday.

Extended Aviation:

Wet weather pattern is forecast for most of the upcoming week
with a nearly stationary upper level trough of low pressure
remaining over the eastern CONUS. As such, forecast will reflect
Scattered to numerous showers and thunderstorms, but mainly
during the afternoon hours coinciding with peak heating and
instability.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...JR/PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...PM
Hazardous weather outlook, Jul 21, 2:12 PM EST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
312 PM EDT Sat Jul 21 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-044-WVZ042>044-
507-508-220900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
312 PM EDT Sat Jul 21 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to widely scattered severe thunderstorms containing
damaging winds are possible Saturday afternoon and evening. Heavy
rainfall that could result in localized flooding may also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several periods of heavy rainfall may bring a threat for flooding by
the early to mid portion of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ035-045>047-058-059-220900-
Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
312 PM EDT Sat Jul 21 2018

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several periods of heavy rainfall may bring a threat for flooding by
the early to mid portion of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 21, 6:49 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
749 PM EDT SAT JUL 21 2018

NCZ019-220015-
Wilkes-
749 PM EDT SAT JUL 21 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WILKES COUNTY...

Until 815 PM EDT

At 749 PM EDT, a strong thunderstorm was located over Cricket, moving
northeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Hays...
Mulberry...
and Cricket.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3607 8121 3617 8128 3629 8111 3614 8103
TIME...MOT...LOC 2349Z 239DEG 13KT 3616 8120

RS
Special weather statement, Jul 21, 7:00 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
800 PM EDT SAT JUL 21 2018

NCZ003-004-220045-
Stokes-Surry-
800 PM EDT SAT JUL 21 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SURRY AND WESTERN STOKES COUNTIES...

Until 845 PM EDT

At 759 PM EDT, a strong thunderstorm was located over Level Cross,
moving northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dobson...
Pilot Mountain...
Francisco...
Pilot Mountain State Park...
and Level Cross.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3640 8072 3655 8039 3631 8025 3629 8066
TIME...MOT...LOC 2359Z 246DEG 11KT 3634 8062

RS
Special weather statement, Jul 21, 7:25 PM EST, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
825 PM EDT SAT JUL 21 2018

VAZ011-WVZ043-044-220130-
Giles-Summers-Monroe-
825 PM EDT SAT JUL 21 2018

...A LINE OF THUNDERSTORMS WILL AFFECT EASTERN GILES...EASTERN
SUMMERS AND WESTERN MONROE COUNTIES...

Until 930 PM EDT

At 823 PM EDT, radar indicated thunderstorms were located along a
line extending from Hix to Parrott. Movement was east at 10 mph.

Torrential rainfall, at a rate of 2 to 3 inches per hour, is
occurring with these storms, and may cause localized flooding. Do
not drive your vehicle through flooded roadways. Winds in excess of
30 mph are also possible with these storms.

Locations impacted include...
Pearisburg...
Hinton...
Pembroke...
Peterstown...
and Sandstone.

LAT...LON 3782 8073 3731 8044 3721 8073 3771 8094
      3770 8090 3767 8090 3768 8088 3769 8088
      3770 8089 3773 8090 3774 8092 3777 8089
      3779 8091 3784 8075
TIME...MOT...LOC 0023Z 251DEG 10KT 3773 8085 3722 8064

RS
Local storm report, Jul 21, 7:26 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 ESE BOOMER            36.03N 81.18W
07/21/2018  E0.88 INCH       WILKES             NC   PUBLIC

&&

16
Special weather statement, Jul 21, 7:55 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
855 PM EDT SAT JUL 21 2018

NCZ003-004-020-220200-
Stokes-Yadkin-Surry-
855 PM EDT SAT JUL 21 2018

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN SURRY...STOKES
AND NORTHEASTERN YADKIN COUNTIES...

Until 1000 PM EDT

At 853 PM EDT, radar indicated thunderstorms were located along a
line extending from near Dobson to near King. Movement was east at
20 mph.

Torrential rainfall, at a rate of 2 to 3 inches per hour, is
occurring with these storms, and may cause localized flooding. Do
not drive your vehicle through flooded roadways.

Locations impacted include...
Dobson...
Pilot Mountain...
Walnut Cove...
Danbury...
and Francisco.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3638 8077 3655 8036 3654 8024 3638 8003
      3634 8003 3626 8029 3626 8045 3624 8045
      3622 8043 3621 8045
TIME...MOT...LOC 0053Z 259DEG 18KT 3640 8068 3627 8044

RS
Local storm report, Jul 21, 7:58 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             3 SE BOOMER             36.04N 81.21W
07/21/2018  M1.75 INCH       WILKES             NC   PUBLIC

            GOLFBALL-SIZE HAIL WAS OBSERVED ALONG PRICE ROAD.

&&

16

The radar

The Roanoke radar (KFCX), 50 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
July 21, 8:15 PM EST
Where
Patrick County, 3.88 mi SSW of Critz to 3.41 mi S of Critz
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.580, -80.183

Thunderstorm winds blew two trees down and many tree limbs down within about a one and one-half mile wide area about two miles north of the Virginia, North Carolina state line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774691.